New Jersey, 2015

Flooding in New Jersey, March 11 to 13, 2015

March 11 to 13, 2015 · NWS PHI · 2 events in 2 counties and zones

A warm front pushed northward into the region during the evening of March 10th, followed by a cold frontal passage through the region on the morning of March 11th. 00 inches were recorded across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front pushed northward into the region during the evening of March 10th, followed by a cold frontal passage through the region on the morning of March 11th.

Rain showers accompanied the frontal boundaries and 0.50-1.00 inches were recorded across the area. Rainfall amounts combined with around 2 to 5 inches of snow on the ground, caused poor drainage and low lying area flooding. In addition, flooding occurred on the Millstone River at Griggstown and along the Neshanic River at Reaville due to the combined effect of the rainfall and snowmelt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 11, 4:42 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 11, 4:42 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
542 AM EDT WED MAR 11 2015

.SYNOPSIS...
A COLD FRONT WILL MAKE ITS WAY THROUGH OUR REGION AND EXIT TO THE
EAST OF THE AREA THIS MORNING. HIGH PRESSURE WILL THEN BUILD DOWN
FROM THE NORTHWEST ACROSS THE MIDDLE ATLANTIC STATES FOR THURSDAY
AND FRIDAY. LOW PRESSURE WILL MOVE UP FROM THE LOWER MISSISSIPPI
VALLEY AND INTO THE OHIO VALLEY ON FRIDAY BEFORE CROSSING THROUGH
OUR AREA ON SATURDAY. HIGH PRESSURE WILL RETURN FOR MONDAY FOLLOWED
BY ANOTHER COLD FRONTAL PASSAGE ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DENSE FOG ADVISORY CANCELLED AND ALL PRODUCTS UPDATED AROUND 530
AM.

SCATTERED SHOWERS END MOST AREAS BY 8 AM EXCEPT AS PER HRRR,
ANOTHER SURGE OR TWO OF SHOWERS EXPECTED TIL 3 PM FOR SOUTHERN
SUSSEX COUNTY DELAWARE.

CLEARING THIS AFTERNOON AND A DECENTLY MILD DAY.

USED THE WARMER OF THE AVBL GUIDANCE TO OFFER A BETTER MATCH WITH
THE 00Z/11 ECMWF 18Z 2M TEMPS.

WINDS TURN NW WITH SOME GUSTS TO 15 MPH THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
MOSTLY CLEAR TONIGHT WITH A GUSTY NW WIND DEVELOPING TO 20 MPH, EXCEPT
25 - 30 MPH IN THE HILLS OF NW NJ AND THE POCONOS AS COLD AIR ADVECTION
INCREASES.

OTHERWISE A NICE LATE WINTER NIGHT.

FCST BASIS: 50 50 BLENDED 00Z/11 NCEP MOS GUIDANCE.

CONFIDENCE: ABOVE AVG.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THURSDAY...HIGH PRESSURE AND A NICE AND DRY ACROSS THE REGION.
TEMPERATURE WILL RISE INTO THE UPPER 40S TO LOWER 50S ACROSS THE
REGION.

FRIDAY...HIGH SLIDES OFFSHORE WITH A DRY DAY EARLY ACROSS THE AREA.
NEXT SYSTEM MOVES FROM THE GULF COAST STATES INTO THE TENNESSEE AND
OHIO VALLEYS. RAIN WILL START TO PUSH INTO THE REGION FROM THE
SOUTH/SOUTHWEST FRIDAY AFTERNOON. MOST AREAS WILL SEE PLAIN RAIN BUT
THERE IS THE POTENTIAL FOR A WINTRY MIX ACROSS OUR NORTHERN AREAS AS
THE PRECIPITATION MOVES IN.

SATURDAY...THE LOW IS OVER THE OHIO VALLEY AND MAKES ITS WAY ACROSS
THE MIDDLE ATLANTIC STATES. PLENTY OF MOISTURE WITH THIS SYSTEM AS
IT HAS TAPPED INTO THE GULF MOISTURE AND DRAWS IT NORTHWARD AND INTO
OUR AREA. WITH PWATS INCREASING AND RAINFALL AMOUNTS OF ROUND AN
INCH EXPECTED, THIS COULD CAUSE SOME FLOODING TO OCCUR, ESPECIALLY
IN AREAS WHERE THERE IS STILL SNOW ON THE GROUND. DEFINITELY A
SYSTEM THAT NEEDS TO BE WATCHED OVER THE NEXT SEVERAL DAYS.

SUNDAY...THE LOW PUSHES OFFSHORE EARLY SUNDAY AND WE WILL HAVE
SOME LINGERING SHOWERS AROUND THE REGION. AN UPPER LOW CROSSES THE
REGION SUNDAY AND DROPS A FEW MORE SHOWERS ACROSS US, WITH BETTER
CHANCES OFF THE TO THE NORTH AND EAST.

MONDAY...HIGH PRESSURE NOSES IN FROM THE WEST AND SLIDES TO THE
SOUTH OF OUR AREA. OVERALL, SHOULD BE A QUIET DAY WEATHERWISE WITH
TEMPERATURES INTO THE 50S.

TUESDAY...A COLD FRONT WILL DROP DOWN ACROSS OUR AREA WITH ANOTHER
ROUND OF PRECIPITATION, POSSIBLY WITH SOME SNOW SHOWERS MIXING IN.
TEMPERATURES WILL BE IN THE 50S, COOLER ALONG THE COAST AND ACROSS
THE NORTHERN ZONES.

WEDNESDAY...A BACKDOOR FRONT PUSHES SOUTHWARD INTO THE AREA WITH A
SLIGHT CHANCE FOR SOME LIGHT RAIN/SNOW SHOWERS. COLDER AIR WILL
START TO MOVE IN BEHIND THIS FRONT AND TEMPERATURES WILL START TO
RESPOND. HIGHS ON WEDNESDAY ARE EXPECTED TO REACH INTO THE 40S.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY, AND SURROUNDING AREAS.

TODAY...GENERALLY MVFR VSBY IN LEFTOVER FOG EXCEPT LIFR ST/FOG
VCNTY KABE SOON DISSIPATING. VFR CIRRUS DEVELOPING BETWEEN 16-20Z
WITH A PERIOD OF MVFR CIGS POSSIBLE THIS MORNING. LIGHT WEST WIND
TURNING NW AND GUSTING 15 KT THIS AFTERNOON. PATCHES OF LIGHT RAIN
DWINDLING PER RADAR. CONFIDENCE ON THE TIMING CATEGORY DETAILS AS
PER POSTED TAFS: AVERAGE.

TONIGHT...VFR CLEAR OR A FEW CIRRUS. NW WIND SHOULD GUST 18-22Z
KT, AS COLD AIR ADVECTION DEVELOPS. CONFIDENCE: ABOVE AVERAGE.

OUTLOOK...

THURSDAY...VFR CONDITIONS EXPECTED. NORTHWEST WINDS WITH GUSTS
AROUND 20 KNOTS.

FRIDAY...VFR CONDITIONS TO START THE DAY AND THEN DETERIORATING TO
MVFR/IFR THROUGH FRIDAY NIGHT. MAINLY RAIN EXPECTED AT THE TERMINALS
WITH A CHANCE FOR SOME MIXED WINTRY PRECIPITATION TO THE NORTH AND
WEST OF KPHL.

SATURDAY...MVFR/IFR CONDITIONS EXPECTED DROPPING TO LIFR AT TIMES IN
RAIN AND FOG. RAIN MAY BE HEAVY AT TIMES DURING THE DAY.

SUNDAY...MVFR EARLY, THEN MAINLY VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...
TODAY...WEST WIND WITH A FEW GUSTS 15KT, ESPECIALLY ATLANTIC DELAWARE
WITH WIND BECOMING NW EVERYWHERE AND GUSTING 15 KT THIS AFTERNOON.
AREAS OF FOG THIN OUT THIS MORNING AS SCT SHOWERS GRADUALLY END.
EXCEPTION...BANDS OF SHOWERS PROBABLY AFFECTING ANZ455 DE ATLC
WATERS INTO THE EARLY AFTN. CONFIDENCE: AVERAGE.

TONIGHT...NW WIND GUSTING 20 KT EXCEPT PROBABLY 25-30 KT OVER THE
NNJ WATERS WHERE AN SCA APPEARS LIKELY TO BE REQUIRED.  CONFIDENCE:
ABOVE AVERAGE.

OUTLOOK...

THURSDAY...A FEW GUSTS TO 25 KNOTS, THEN SUB-ADVISORY CONDITIONS
ARE EXPECTED.

FRIDAY...SUB-ADVISORY CONDITIONS EXPECTED ON THE AREA WATERS.

SATURDAY AND SUNDAY...A LOW PRESSURE SYSTEM WILL APPROACH THE REGION
AND SEAS WILL START TO INCREASE ON SATURDAY. A SMALL CRAFT ADVISORY
MAY BE NEEDED FOR SATURDAY AFTERNOON THROUGH SUNDAY MORNING. WINDS
WILL REMAIN FAIRLY LIGHT THROUGH SATURDAY. WINDS ON SUNDAY MAY GUST
NEAR 20 KNOTS.

&&

.HYDROLOGY...
DUE TO THE COMBINATION OF SNOWMELT, .5 TO .9 INCH RAINFALL, AND A
FROZEN OR NEAR FROZEN GROUND, POOR DRAINAGE AND LOW LYING FLOODING
OCCURRED EARLY TODAY IN PTNS OF SE PA, MAINLY CHESTER COUNTY.
THOSE WATERS ARE NOW RECEDING AND WARNINGS HAVE BEEN CANCELED.

MAINSTEM RIVERS ARE NOT A CONCERN AT THIS TIME ANYWHERE IN THE CWA.

WE DID HAVE A PROBLEM WITH OUR AREAL FLOOD WARNING OVERNIGHT AND
THATS THE REASONING FOR THE ISSUANCES UNDER SPS.

HYDROLOGIC STATEMENTS(RVS), TO RAISE AWARENESS, WILL BE UPDATED
SHORTLY FOR THE MILLSTONE AND RANCOCAS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...DRAG 542
SHORT TERM...DRAG 542
LONG TERM...MEOLA
AVIATION...DRAG/MEOLA 542
MARINE...DRAG/MEOLA 542
HYDROLOGY...
Hazardous weather outlook, Mar 11, 5:18 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 AM EDT WED MAR 11 2015

NJZ001-007-008-PAZ054-055-060>062-121030-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
618 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL DISSIPATE BY 8 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME WINTRY PRECIPITATION IS POSSIBLE WITH THE PRECIPITATION
EVENT EXPECTED TO OCCUR LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012-015-PAZ101>106-121030-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
618 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG THROUGH 8 AM MAY BE LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME WINTRY WEATHER IS POSSIBLE AT THE ONSET OF THE PRECIPITATION
EVENT LATE FRIDAY OR FRIDAY NIGHT. POOR DRAINAGE STREET FLOODING
MAY DEVELOP SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
121030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
618 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-121030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
618 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FOG MAY BRIEFLY LIMIT VISIBILITY TO A MILE EARLY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 11, 2:06 AM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
306 AM EDT WED MAR 11 2015

PAZ101-102-110915-
WESTERN CHESTER-EASTERN CHESTER-
INCLUDING THE CITIES OF...HONEY BROOK...OXFORD...WEST CHESTER...
KENNETT SQUARE
306 AM EDT WED MAR 11 2015

...CHESTER COUNTY MINOR SMALL STREAM FLOODING...

AT 3 AM EDT...STREAMS IN CHESTER COUNTY WERE GENERALLY LEVELING
OFF OR RECEDING. THE WEST BRANCH OF THE BRANDYWINE CREEK AT
HONEYBROOK SHOULD DROP BELOW FLOOD STAGE BY 4 AM. THE EAST BRANCH
OF THE BRANDYWINE CREEK AT DOWNINGTOWN CRESTED AT FLOOD STAGE
AROUND 2 AM AND SHOULD SOON BE IN A CONSTANT RECESSION.

OTHER THAN A BIT OF LIGHT RAIN AND DRIZZLE EARLY TODAY, NO FURTHER
SUBSTANTIAL RUNOFF IS ANTICIPATED THIS MORNING AND THIS WARNING MAY
BE CANCELLED AROUND 4 OR 430 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DRAG
Special weather statement, Mar 11, 3:09 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EDT WED MAR 11 2015

PAZ101-102-110915-
WESTERN CHESTER-EASTERN CHESTER-
INCLUDING THE CITIES OF...HONEY BROOK...OXFORD...WEST CHESTER...
KENNETT SQUARE
409 AM EDT WED MAR 11 2015

...CHESTER COUNTY AREAL FLOOD WARNING CANCELLED...

THE BRANDYWINE CREEK RUNOFF FLOOD WATERS ARE RECEDING AND OTHER THAN
SOME SPOTTY POOR DRAINAGE FLOODING, THERE SHOULD NO LONGER BE ANY
SMALL STREAM FLOODING IN CHESTER COUNTY OF SOUTHEAST PENNSYLVANIA.

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Somerset

When
March 11, 6:25 AM EST to March 13, 3:52 PM EST
Where
Somerset County, 0.62 mi S of Griggstown to 0.86 mi S of Griggstown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.441, -74.618

The combination of rain and snowmelt caused moderate flooding along the Millstone River from the morning of the 11th through the afternoon of the 13th. Moderate flooding occurred along the Millstone River at Griggstown, and it was above its 10 foot flood stage from 725 a.m. EDT on the 11th through 452 p.m. EDT on the 13th. It crested at 12.45 feet at 1230 a.m. EDT on the 12th. Event precipitation totals included 0.34 inches in Franklin Township and Montgomery Township, 0.32 inches in Somerville, and 0.31 inches in Bridgewater Township.

Flood, Hunterdon

When
March 11, 6:15 PM EST to 6:30 PM EST
Where
Hunterdon County, 0.6 mi SW of Reaville to 0.54 mi SW of Reaville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
40.474, -74.829

The combination of rain and snowmelt briefly caused flooding along the Neshanic River during the evening of the 11th. The Neshanic River at Reaville briefly touched its 6.50 foot flood stage at 715 p.m. EDT on the 11th, before then falling below flood stage at 730 p.m. EDT on the 11th. Event precipitation totals included 0.38 inches in Stockton, 0.37 inches in Flemington, and 0.35 inches in Frenchtown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566976, 567013.